Teens taking oral contraceptives may be at increased risk for depressive symptoms

Ever since birth control pills first became available, researchers have been trying to understand the connection between oral contraceptive use and mood. A new study led by investigators at Brigham and Women’s Hospital and University Medical Center Groningen (UMCG) and Leiden University Medical Center in the Netherlands adds important, new information by surveying young women about depressive symptoms.

Depressive symptoms — such as crying, sleeping excessively, and eating issues — can be far subtler than diagnosed clinical depression. But by surveying a cohort of more than 1,000 women every three years, investigators have amassed a unique trove of data about these subclinical symptoms. In a study published inĀ JAMA Psychiatry, investigators report that there was no association between oral contraceptive use and depressive symptom severity in the entire population they studied (ages 16 through 25). However, they found that 16-year-old girls reported higher depressive symptom severity compared with 16-year-old girls not using oral contraceptives.

Full story at Science Daily